Subscribe to our newsletter to receive information on new and updated content

 

Anaphylaxis

Author: Muniswamy Hemavathi / Editor: Adrian Boyle, Stewart McMorran / Codes: CMP1, PMP1 / Published: 02/08/2018 / Review Date: 02/08/2021

Anaphylaxis is a severe, life-threatening, generalised or systemic hypersensitivity reaction characterised by rapidly developing life threatening airway, breathing and/or circulation problems usually associated with skin and mucosal changes (B). It usually has a rapid onset with multiple organ involvement and is mostly caused by specific antigens in sensitised individuals. A significant number of cases of anaphylaxis are idiopathic (1). Between 1992 and 2000, there were approximately 20 deaths per year in the UK due to anaphylaxis (1) and it appears to be increasingly common. The risk of an individual suffering recurrent anaphylactic reaction appears to be quite substantial, being estimated at approximately 1 in 12 per year (1).

Pathophysiology

Anaphylaxis can be caused by an either allergic or non allergic mechanism. The clinical presentation and management is the same regardless of whether the reaction has an allergic or nonallergic mechanism. Allergic anaphylaxis is an example of immediate type 1 hypersensitivity. The response is caused by the binding of an antigen to an antigen-specific antibody leading to mediating mast cell activation. Histamine and other mediators, including leukotrienes, tumour necrosis factor and various cytokines, are released from mast cells and basophils following exposure to this antigen. This causes bronchial smooth muscle tone to increase (causing wheeze and shortness of breath), decreased vascular tone and increased capillary permeability (leading to hypotension and an urticarial rash). The response is usually uniphasic, although a biphasic response occurs in approximately 20% of individuals.

Common agents known to cause anaphylaxis include:

  • Antibiotics, especially penicillin (the most common cause of drug induced anaphylaxis), aspirin and NSAIDs (second most common cause of drug induced anaphylaxis).
  • Angiotensin Converting Enzyme Inhibitors
  • Food, e.g. peanuts, egg and seafood (food is the most common cause of anaphylaxis in children) The clinical cross-reactivity with other foods in the same group is unpredictable.
  • Insect stings (bees and wasps)
  • Hereditary C1 esterase inhibitor deficiency (usually inhibited as an autosomal dominant, but also occurs with lymphoma and certain connective tissue disorders)
  • Idiopathic

Less commonly:

  • Physical triggers, e.g. exercise, cold
  • Biological fluids, e.g. transfusions, semen
  • Latex

Signs and symptoms

  • Airway problems: lip and tongue swelling/ angioedema, nasal congestion, sneezing, tightness of throat/ hoarse voice/ stridor
  • Breathing problems: tachypnoea, bronchospasm/ wheeze, increased mucous secretions, exhaustion, confusion, cyanosis, respiratory arrest.
  • Circulation problems: hypotension, tachycardia, arrhythmia, myocardial ischemia, cardiac arrest.
  • Neurological problems: confusion, agitation, loss of consciousness.
  • Skin and mucosal: urticaria, erythema, pruritus
  • Gastrointestinal: stomach cramps, nausea, vomiting, diarrhoea
  • Other: feeling of impending doom

Anaphylaxis is likely when all three of the following criteria are met:

  • Acute onset of illness and sudden progression
  • Skin and/ or mucosal changes, e.g. flushing, urticaria, angioedema
  • Life threatening Airway and/ or Breathing and/ or Circulation problems

Skin or mucosal changes alone are not a sign of an anaphylactic reaction.

Skin or mucosal changes can be subtle or absent in up to 20% of reactions, e.g. some patients can have only a decrease in blood pressure, i.e. a circulation problem.

Anaphylaxis requires:

  1. Acute onset of illness with a sudden progression
  2. Skin or mucosal changes
  3. Life threatening ABC problems

Life-threatening conditions

  • asthma (can present with similar symptoms and signs to anaphylaxis, particularly in children)
  • Septic shock (hypotension with petechial/purpuric rash).

Non-life-threatening conditions

  • Vasovagal episode
  • Panic attack or hyperventilation syndrome
  • Breath holding episode in a child
  • Systemic mast cell disorders
  • Idiopathic (non-allergic) urticaria or angioedema.

Mast cell tryptase is released during the anaphylactic reaction and may be measured in the blood. It reaches its peak blood concentration approximately 1-2 hours after the reaction. This is useful to aid later diagnosis and treatment and can help in the diagnosis in uncertain cases. The half-life of tryptase is short (approximately 2 hours), and concentrations may be back to normal within 6-8 hours, so timing of any blood samples is very important.

Treatment

The Resuscitation Council has an excellent algorithm, see here.

Epinephrine is the most important drug in the treatment of anaphylaxis. There is no absolute contraindication for administration of epinephrine in anaphylaxis. It should be administered in life-threatening anaphylactic reactions, even when the following relative contraindications are present: (1) coronary artery disease, (2)uncontrolled hypertension, (3) serious ventricular arrhythmias, and (4) second stage of labor. Its alpha-adrenoceptor actions reverse the peripheral vasodilatation and reduce oedema. It also has a beta-receptor action that causes airway dilation, increases the force of myocardial contraction and suppresses the histamine and leukotriene release. Rapid intravenous infusions may cause rarely death from cerebrovascular hemorrhage or cardiac arrhythmias.

Oxygen and fluid resuscitation

Antihistamines:

H1 blockers help to overcome the histamine-induced vasodilatation.

There is little evidence to support the routine use of an H2-antihistamine (e.g.,
ranitidine, cimetidine) for the initial treatment of an anaphylactic reaction. Some case reports suggest H2 blockers may be useful in ongoing skin reactions.

Corticosteroids are slow acting drugs that take between six and eight hours to reduce the immune-mediated reaction. They may be useful in preventing, or reducing the severity of, a biphasic response.

C1 esterase inhibitor deficiency is resistant to steroids, antihistamines and adrenaline. Treatment of acute attacks is with C1 esterase inhibitor concentrate. If this is not available, then two units of fresh frozen plasma is usually effective in treating an attack.

Learning Bite

Anaphylaxis due to C1 esterase inhibitor deficiency is resistant to adrenaline, steroids and antihistamines and needs treatment with C1 esterase inhibitor concentrate or fresh frozen plasma.

Further management

Most patients who have suffered an anaphylactic reaction will need admission and observation for 6 hours.

Patients with the following may need observation for up to 24 hours:

  • Previous history of biphasic reactions or known asthmatics
  • Possibility of continuing absorption of allergen (like a fully eaten peanut butter sandwich)
  • Poor access to emergency care
  • Presentation in the evening or at night
  • Severe reactions with slow onset caused by idiopathic anaphylaxis.

Biphasic reactions are not easy to predict. Patients who have suffered an anaphylactic reaction are likely to suffer future episodes and follow-up should be arranged. Outpatient follow-up is useful to help identify the allergen and provide training in the use of an epipen. Patients should be given an epipen and instructions as to how to use it. There is no benefit from providing an additional course of steroids.

Learning Bite

Patients who suffered an anaphylactic reaction should be observed in hospital.

Key Learning Points

The diagnosis of anaphylaxis requires:

  1. Acute onset of illness with a sudden progression
  2. Skin or mucosal changes
  3. Life threatening ABC problems

Grade D recommendation. Evidence level 5

  1. Anaphylaxis due to C1 esterase inhibitor deficiency is resistant to adrenaline, steroids and antihistamines and needs treatment with C1 esterase inhibitor concentrate or fresh frozen plasma.

Grade C recommendation. Evidence level 3

  1. Patients who suffered an anaphylactic reaction should be observed in hospital

Grade C recommendation. Evidence level 3

  1. Resuscitation Council (UK). Emergency treatment of anaphylactic reactions. January 2008
  2. Lieberman P, Kemp SF, Oppenheimer JJ, et al. The diagnosis and management of anaphylaxis: an updated practice parameter. J Allergy Clin Immunol. 2005;115:S485-S523
  3. Sampson HA, Munoz-Furlong A, Campbell RL, et al. Second symposium on the definition and management of anaphylaxis: summary reportSecond National Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network symposium. J Allergy Clin Immunol. 2006;117:391

Other items you may enjoy

Hereditary Angioedema Patients frequently attend the emergency department (ED) with episodes of cutaneous and mucosal swelling.
Induction Book 2: Medical Emergencies We all work in the Emergency Department because we think theres going to be lots of emergencies
Post Cardiac Arrest: Care of the ROSC Patient Emergency Physicians must be confident managing the post-cardiac arrest patient with return of spontaneous circulation (ROSC) to continue high quality...care once initial resuscitation succeeds.

5 Comments

  1. Muhammad Irfan says:

    very informative and good revision

  2. Dawar Amin Muhammad Chughtai says:

    A very important topic made easy to understand.

  3. Richard Edward Orrill says:

    Excellent topic, clear to understand and relevant to practice.

  4. Godknows Kudzanayi Mashaire says:

    Great topic

  5. Dr. Mazharuddin Mohammed says:

    Good stuff , Thanks

Leave a Reply